Alert archive / Iowa / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 146, NWS Quad Cities, IA

August 27, 2007Delaware County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 27, 2007, 7:12 AM CDT for Delaware County, Iowa. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 27, 2007, 7:12 AM CDT (12:12 UTC)
Expired
Aug 27, 2007, 7:39 AM CDT
In force
27 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

County Delaware County, IA

The radar

The Quad Cities radar (KDVN), 129 km from the middle of the area, began a volume at 12:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 27, 7:24 AM CDTHAIL 1Dundee, IAALSO REPORT OF DIME SIZE SAME TIME IN EDGEWOOD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 0.2 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2007-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2007-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 192 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1641 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
192 m²/s²
0-3 km storm-relative helicity
230 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 271212
SVRDVN
IAC055-271300-
/O.NEW.KDVN.SV.W.0146.070827T1212Z-070827T1300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
712 AM CDT MON AUG 27 2007

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DELAWARE COUNTY IN NORTHEAST IOWA...

* UNTIL 800 AM CDT.

* AT 709 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED APPROXIMATELY NEAR DUNDEE...OR ABOUT 12 MILES
  NORTHWEST OF MANCHESTER...AND MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  EDGEWOOD AND 7 MILES NORTH OF ONEIDA AROUND 730 AM CDT...
  GREELEY AROUND 735 AM CDT...
  COLESBURG AROUND 750 AM CDT...

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

LAT...LON 4264 9160 4252 9160 4252 9115 4264 9118

$$

SHEETS
2 follow-up statements
000 
WWUS53 KDVN 271225
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
724 AM CDT MON AUG 27 2007

IAC055-271300-
/O.CON.KDVN.SV.W.0146.000000T0000Z-070827T1300Z/
DELAWARE IA-
724 AM CDT MON AUG 27 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 AM CDT
FOR DELAWARE COUNTY...

AT 721 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED APPROXIMATELY NEAR BACKBONE STATE PARK...OR 
ABOUT 9 MILES NORTH OF MANCHESTER...MOVING EAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  EDGEWOOD AROUND 730 AM CDT...
  GREELEY AND 6 MILES NORTH OF ONEIDA AROUND 735 AM CDT...
  TWIN BRIDGES PARK AND FOUNTAIN SPRINGS PARK AROUND 740 AM CDT...
  6 MILES NORTH OF PETERSBURG AROUND 745 AM CDT...
  COLESBURG AROUND 750 AM CDT...

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

LAT...LON 4264 9160 4252 9160 4252 9115 4264 9118

$$

SHEETS
000 
WWUS53 KDVN 271239
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
737 AM CDT MON AUG 27 2007

IAC055-271247-
/O.CAN.KDVN.SV.W.0146.000000T0000Z-070827T1300Z/
DELAWARE IA-
737 AM CDT MON AUG 27 2007

...THE SEVERE THUNDERSTORM WARNING FOR DELAWARE COUNTY IS
CANCELLED...

THE SEVERE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING QUARTER SIZE 
HAIL HAS WEAKENED AND MOVED OUT OF THE WARNED AREA...THEREFORE THE 
SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

LAT...LON 4264 9160 4252 9160 4252 9115 4264 9118

$$

SHEETS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 3:30 AM CDT, 3 hours 42 minutes earlier.

Area forecast discussion, Aug 27, 3:30 AM CDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
330 AM CDT MON AUG 27 2007

.SYNOPSIS...
SCATTERED ELEVATED THUNDERSTORMS OVER N CENTRAL IA INTO SE MN AT 07Z
WERE DEVELOPING ALONG EDGE OF 850 MB MOISTURE RETURN ON 45 TO 50 KT
LLVL JET AND SOUTHERN EXTENT OF SHORTWAVE CRUISING ACROSS FAR
SOUTHERN CANADA IN H5 ZONAL FLOW. AT THE SURFACE...HIGH PRESSURE HAD
SHIFTED EAST TO THE EASTERN GREAT LAKES WHILE UPSTREAM...LOW
PRESSURE WAS CENTERED OVER WESTERN SD. IN BETWEEN...CWA WAS IN LIGHT
SERLY FLOW WITH FEW ACCAS NOTED ON SATELLITE IMAGERY ASSOCIATED WITH
THE ELEVATED WARM ADVECTION.

&&

.SHORT TERM...TODAY AND TONIGHT...
WILL INCLUDE LOW POTENTIAL FOR THUNDERSTORMS BRUSHING NORTH OF
HIGHWAY 20 CORRIDOR EARLY THIS MORNING. ANYTHING THAT DOES DEVELOP
INTO AREA SHOULD DISSIPATE WITH DIURNAL LOSS OF LOW LEVEL JET AND
SUPPORTING MID LEVEL LIFT PUSHING WELL TO EAST. OTHERWISE...ANOTHER
DRY DAY BUT CONSIDERABLY WARMER THAN THIS PAST WEEKEND WITH
DEWPOINTS EDGING SLIGHTLY UPWARDS. VEERING 850 MB WINDS ON UPSTREAM
PROFILERS WILL ADVECT 850 MB TEMPERATURES AS MUCH AS 5 TO 6 DEG C
WARMER THAN YESTERDAY. MIXING OUT TO THIS LEVEL WOULD EASILY PUSH
TEMPERATURES INTO THE 90S AS OCCURRED IN CENTRAL PLAINS SUNDAY.
HOWEVER...DO NOT EXPECT TO MIX THAT DEEPLY AND CONTINUED SLIGHT
SERLY COMPONENT OF NOTICEABLY MORE BREEZY LOW LEVEL WINDS AND MOIST
GROUND SHOULD RESULT IN HIGHS ABOUT A CATEGORY WARMER THAN SUNDAY...
WITH WIDESPREAD MID TO UPPER 80S AND PERHAPS A FEW SITES IN FAR
SOUTH TOUCHING 90. DECENT CAP IN PLACE WILL PRECLUDE MENTIONABLE
TSRA POPS.

TONIGHT THE SOUTH DAKOTA LOW IS PROGGED TO LIFT NORTHEAST WITH
TRAILING COLD FRONT ADVANCING INTO NW IA. THIS WILL KEEP A DECENT
PRESSURE GRADIENT OVER THE REGION AND ENOUGH MIXING TO LIMIT LOWS TO
WARM END OF GUIDANCE IN MID TO UPPER 60S. WILL CONTINUE SLIGHT
CHANCE POPS IN FAR NW WHERE LOW LEVEL JET CONVERGENCE MAY AGAIN MEET
WITH SOME SHORTWAVE ENERGY FOR ELEVATED CONVECTION. ..SHEETS..

.LONG TERM...TUESDAY THROUGH SUNDAY
THE U.S. AND EUROPEAN MODELS ARE IN REASONABLY GOOD AGREEMENT MOVING
A COLD FRONT THROUGH THE CWA TUESDAY NIGHT AND WEDNESDAY MORNING.
THE FRONT IS PROGGED TO BE OVER THE NWRN BY EARLY TUESDAY EVENING.
THE FRONT IS EXPECTED TO STALL OVER SE IOWA AND W CENTRAL IL EARLY
WEDNESDAY MORNING AS A WAVE MOVES NE ALONG THE BOUNDARY.  ONCE THE
WAVE MOVES BY...THE FRONT SHOULD SURGE SE AND OUT OF THE AREA BY
WEDNESDAY EVENING.  FOR TUESDAY IT LOOKS LIKE AIRMASS AHEAD OF THE
FRONT SHOULD BE CAPPED...KEEPING CONVECTION LIMITED TO ALONG THE
BEHIND THE BOUNDARY. KEPT SOME LOW CHANCE POPS GOING DURING THE DAY
OVER THE NW THIRD OF THE CWA.  SPC HAS THE NW CORNER OF THE CWFA IN
A SLIGHT RISK FOR THE LATE AFTERNOON AND EVENING.  THIS LOOKS
REASONABLE SINCE THE AIRMASS AHEAD OF THE BOUNDARY SHOULD BE
UNSTABLE WITH TEMPS IN THE UPPER 80S TO LOW 90S AND DEWPOINTS AROUND
70.  MODEL SOUNDINGS OVER THE NORTHERN CWFA TUESDAY AFTERNOON ARE
SHOWING CAPES OF 3000-4000 J/KG.  HEAVY RAIN WILL ALSO BE A
CONSIDERATION TUESDAY NIGHT WITH ALL THE MOISTURE POOLED ALONG THE
FRONT AND PWS PROGGED TO BE AROUND 2 INCHES.  IF THE SURFACE WAVE
DEVELOPS AS FORECAST...THEN THE ENHANCED LOW LEVEL CONVERGENCE AHEAD
OF THE WAVE COULD PRODUCE LOCALLY HEAVY RAINS OVER THE NRN HALF OF
THE AREA.  EXPECT TO SEE SOME LINGERING SHRA/TSRA ESPECIALLY IN THE
SOUTH WEDNESDAY AS THE FRONT MOVES THROUGH NRN MO. COOLER AND DRIER
AIR WILL FILTER INTO THE REGION FROM WEDNESDAY NIGHT THROUGH THE END
OF THE WEEK AS HIGH PRESSURE MOVES ACROSS THE NORTH CENTRAL STATES.
NO CHANGES WERE MADE OT THE FCST AFTER FRIDAY WITH THE WEEKEND
FORECAST OF DRY WEATHER AND SEASONAL TEMPS STILL ON TRACK.

&&

.AVIATION...
HIGH BASED THUNDERSTORMS OCCURRING AHEAD OF MID LEVEL WARM
ADVECTION  OVER SE MN INTO NE IA MAY BRUSH PAST DBQ TERMINAL AROUND
SUNRISE THEN DISSIPATE. OTHERWISE...SCATTERED AC AROUND 8 TO 10 KFT
WILL GIVE WAY TO SCATTERED CU WITH BASES AROUND 5 TO 6 KFT THIS
MORNING WITH PREDOMINANT VFR CONDITIONS. A LOW PRESSURE SYSTEM IN
THE PLAINS WILL RESULT IN STRENGTHENING S TO SE WINDS WITH GUSTS AS
HIGH AS 15 TO 20 KTS AT MOST TERMINAL THIS AFTERNOON. VFR CONDITIONS
CONTINUE TONIGHT WITH A LOW PROBABILITY OF THUNDERSTORMS AFFECTING
THE DBQ AREA TOWARD SUNRISE.

&&

.HYDROLOGY...
THE TRIBUTARY RIVERS IN EASTERN IOWA...NORTHEAST MISSOURI AND
NORTHWEST ILLINOIS HAVE EITHER CRESTED OR ARE ABOUT TO CREST TODAY
OR TUESDAY.  THE CREST ON THE MISSISSIPPI RIVER FROM SOUTH OF
MUSCATINE THROUGH GREGORY LANDING IS EXPECTED TO OCCUR FROM MID TO
LATE WEEK.

SCATTERED THUNDERSTORMS WILL MOVE OVER THE UPPER PORTIONS OF THE
IOWA...CEDAR AND WAPSIPINICON BASINS THIS MORNING.  ISOLATED HEAVY
RAIN MAY OCCUR WITH SOME OF THESE STORMS.  HOWEVER...ANY EXCESSIVE
AMOUNTS WILL BE LIMITED IN AREAL EXTENT AND WILL HAVE LITTLE IMPACT
ON THE RIVER LEVELS.  A SLOW MOVING COLD FRONT WILL MOVING THROUGH
THE REGION TUESDAY NIGHT AND WEDNESDAY COULD PRODUCE SIGNIFICANT
RAINFALL OVER THE AREA.  CURRENT INFORMATION SUGGESTS THAT LOCALLY
HEAVY RAINS MAY OCCUR FROM CENTRAL INTO NORTHEAST IOWA TUESDAY NIGHT
WHICH COULD PROLONG THE HIGH WATER LEVELS ON THE EASTERN IOWA
TRIBUTARIES.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

SHEETS/DLF
Hazardous weather outlook, Aug 27, 4:30 AM CDT, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
430 AM CDT MON AUG 27 2007

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-281000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
500 AM CDT MON AUG 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS MORNING BEFORE 9 AM...
MAINLY NORTH OF HIGHWAY 30. THESE STORMS ARE NOT EXPECTED TO BE
SEVERE. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS LATE TONIGHT
MAINLY NORTH OF HIGHWAY 20. SEVERE WEATHER IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY EVENING
NORTHWEST OF A LINE FROM WILLIAMSBURG THROUGH MAQUOKETA TO FREEPORT.
DAMAGING...STRAIGHT LINE THUNDERSTORM WINDS WILL BE THE GREATEST
SEVERE WEATHER THREAT.

THUNDERSTORMS ARE EXPECTED TO BE OCCURRING ALONG A SLOW MOVING COLD
FRONT AS IT ENTERS EAST CENTRAL IOWA AND NORTHWEST ILLINOIS TUESDAY
EVENING.  THE TIMING OF THE FRONT WILL ALLOW THE THUNDERSTORMS TO
TAKE ADVANTAGE OF VERY UNSTABLE AIR OVER EASTERN IOWA AND NORTHERN
ILLINOIS...CAUSING SOME OF THE STORMS TO PRODUCE DAMAGING WINDS.
THE THREAT OF SEVERE WEATHER SHOULD DIMINISH BY LATE EVENING.

MODERATE TO MAJOR FLOODING WILL CONTINUE ON THE ROCK RIVER FROM COMO
TO THE MISSISSIPPI RIVER THROUGH TUESDAY. MINOR TO MODERATE FLOODING
WILL OCCUR EARLY THIS WEEK ON PARTS OF THE
WAPSIPINICON...CEDAR...IOWA AND PECATONICA RIVERS.

THE RAINFALL EXPECTED OVER THE AREA TUESDAY NIGHT AND EARLY
WEDNESDAY IS NOT EXPECTED TO CAUSE ANY ADDITIONAL FLOODING.  THE
RAIN WILL PROLONG THE HIGH WATER LEVELS...ESPECIALLY ON THE EASTERN
IOWA TRIBUTARIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Special weather statement, Aug 27, 6:03 AM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
603 AM CDT MON AUG 27 2007

IAZ040-041-051-052-271215-
BUCHANAN-DELAWARE-BENTON-LINN-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...VINTON...
CEDAR RAPIDS
603 AM CDT MON AUG 27 2007

...THUNDERSTORMS WITH SMALL HAIL MOVING INTO EASTERN IOWA...

AT 555 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS EXTENDING FROM FAR NORTHEAST IOWA THROUGH
WATERLOO...TO NEAR TAMA. THESE STORMS MAY PRODUCE BRIEF HEAVY
RAINFALL AND HAIL UP TO A HALF INCH IN DIAMETER AS THEY MOVE INTO
THE AREA WEST OF A LINE FROM VINTON TO INDEPENDENCE THROUGH 7 AM.

STAY INDOORS WHEN THUNDERSTORMS ARE OCCURRING. DO NOT STAND BY
WINDOWS. AVOID USING TELEPHONES AND ELECTRICAL APPLIANCES UNTIL
THE STORM HAS PASSED.

DLS
Local storm report, Aug 27, 6:58 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
658 AM CDT MON AUG 27 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 AM     HAIL             STANLEY                 42.64N 91.81W
08/27/2007  M0.25 INCH       BUCHANAN           IA   CO-OP OBSERVER

&&

DLS
Local storm report, Aug 27, 7:03 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
703 AM CDT MON AUG 27 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 AM     HEAVY RAIN       STANLEY                 42.64N 91.81W
08/27/2007  M0.69 INCH       BUCHANAN           IA   CO-OP OBSERVER

            .69 INCHES IN 20 MINUTES

&&

DLS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 9:08 AM CDTSevere Thunderstorm WarningDVNBenton34 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.